Dangers Of Dietary Supplements

Dangers Of Dietary Supplements

By | January 21, 2017

Just because something is “natural” does not mean it’s harmless. There are dangers associated with more dietary supplements on the market. Although vitamins and minerals that are good for you in the right amounts can be dangerous if you take too much

Interfere with prescription medications
Some supplements can interfere with the absorption of prescription medications. For example, St. John’s wort sometimes taken for depression and may reduce the effectiveness of blood thinners, birth control pills and other medications.

Affects the Heart
Dietary supplements that promise to provide energy, help lose weight or increase sex drive can damage the heart, directly or indirectly by increasing blood pressure. Examples include yohimbe and ephedra.

Damage to other organs
Some supplements have been linked to kidney or liver damage, especially in high doses. Supplements linked to organ damage include comfrey, kava, pennyroyal oil and megadoses of iron.

Overdose of fat-soluble vitamins
Water-soluble vitamins are excreted if you take too much, but fat soluble vitamins like vitamin A, D and E build up in the body and can cause symptoms ranging from nausea to neurological damage.

Overdose of mineral supplements
Dietary supplements containing megadoses of certain minerals can be toxic. Overdose of selenium, for example, can cause poisoning symptoms such as nausea and muscle weakness.

Leave a Reply

Your email address will not be published. Required fields are marked *